Tocilizumab first infusion

Hi everyone who has been following my infusion post's, thank you.

I had my first last Tuesday and it went very well, no side effects. My blood pressure was higher than normal but I put that down to some anxiety being the first infusion.

I was advised by the nurse to go straight home and rest for day which I did. I had a slight headache above my right eye, not the type the nurse advised on the top of my head. In have been having slight headaches above my right eye for weeks off and on so I wasn't worried.

I felt OK until Thursday 2am and I work up with the worst pain ever in my right knee, it was very swollen and I could hardly move my leg. I also had pain in my right shoulder, that is'nt new, I usually have pain in my right side whenever I have a flare up.

I was told to start reducing the prednisilone by 2.5mg each week once I hah, had the infusion, I waited until the following day. I wondered ifI should waited a week or two before starting to reduce the steroids. Today I am over the flare up apart from the trigger fingers also on my right hand.

I had a INR blood test and that was low at 1.6 I have to have another test in 2 weeks, hopefully it will get back to normal and back to 6-7 weeks for the INR blood test. It could be the infusion or the steroid dose being reduced.

I can't complain it has gone a lot better than expected.

I will keep in touch and let you know how I feel after my next infusion.

Take care everyone, hope you are all keeping well and enjoying the lovely weather. Sue xx

17 Replies

  • I hope the pain gets better, its hard to know how much to exercise and how much to rest isnt it. How often do you have the infusions? I had a ritixumab back in February and think I might be needing another, but I have a knee replacement op at the beginning of June and I think I will have to wait until well after that. Getting things synchronised can be tricky cant it.

  • Congrats babes like any drug it can take a couple of months to start working. I would stick with the steroid dose your on now. Mine made me wake 12 weeks before I started reducing them.


  • Hi shazbat,

    I was advised by my consultant to reduce the prednisilone by 2.5mg weekly after the first infusion as I will be flying to Canada and I need to get the swelling down in my feet and my legs. I was advised to wait until 12 weeks to begin with then he changed the dosage after the first infusion. I will have 3 before I go away. The pain in my knee has gone thankfully, this morning I woke up with the trigger finger in my right hand, but that has settled down also.

    I managed to hem a dress today and do some laundry but I don't know what

    tomorrow will bring.

    I was told by my Rhuemy nurse that it takes 2-3 weeks before you start to feel any benefit, but 12 weeks until you feel full benefit of the infusions.

    I feel fine today so I will see how things go. I don't have any side effect and the nurse at the hospital said if I didn't have them at the time of the infusion I won't have them.

    I will keep in touch, see you soon, Take care, Sue xx

  • Hi cathie,

    I have one infusion every month until I start on the injections which will be weekly like the Enbrel injections. I need to reduce the prednisilone so that the swelling hopefully will go down in my legs and feet.

    I had a really bad flare yesterday but today I feel fine. The consultant did say 12 weeks to begin with but then changed it due to me flying to Canada. It is safe for me to fly as I am taking warfarin.

    I am so looking forward to seeing my son and his family and will be a wonderful break for me. My daughter-in-law makes sure I don't over do things, she is the daughter I never had, I am so lucky a lovely wife and a great mom to the twins.,

    Take care, Sue xx

  • Hi Sue I noticed the difference in weeks it was brilliant. If your specialist says it's safe to fly then that's good. I was the same no side effects. So I'm keeping my fingers crossed for you and hope you get the injections start asking well before you go away x x

  • Thanks shazbats,

    I am not really bothered if I get the injections before I go away as I won't have the hassle going through customs or packing the injections in a cool bag in my hand luggage. I have been told the delay is due to funding and I am not going to stress myself about it. The less hand luggage the better, travelling on my own, wheelchair assisted though. I will have an infusion just before going and one when I return. I will just have to make sure I have a blood test booked asap on my return. As long as it is within 2 weeks of the next infusion, it will mean I have to go 6 weeks instead of 4 but I am hoping I will feel much better whilst I am with my family in a warmer climate.

    I slept really well last night, woke up at 7.30am with the trigger pain in my right hand, couldn't believe how quickly the pain eased. I did take one of my fast acting painkillers and went back to bed, got up again just before 10am. I only had 2 hours sleep the night before with the pain in my knee, so I guess I was catching up on loss sleep, I can't remember the last time I had so much sleep.

    I hope you are keeping well. How are you getting on with the injections, so happy you managed to get them in time for your trip.

    I should have 3 infusions before I go away so that should give me time to know if they are working, looking good so far and I am feeling very positive about the whole thing.

    Take care bats, I will keep in touch and let you know how everything is.

    Sue x

  • Hi Sue that all sounds great with 3 infusions they should be well into your system. Because of the timing I managed to get an infusion the week before I went away so not started injections yet. But I love the drug and the warm weather over here is already making a difference so keeps my fingers crossed. I hope the trip goes well have a lovely time but keep us updated on how the drugs are working.

    Take care


  • Hi shazbat,

    it is great to know the drug is working for you, enjoy your time away in the warm weather. I have a friend who goes to Tenerife several times a year and she always feels so much better with the weather there and hardly takes any meds whilst she is away.

    I will keep you up to date on how the infusions/injections are working. I really do wish you well, chat soon. Take care, Sue xx

  • Glad it went well and I hope you continue to feel improvement. Good luck and I hope that you get to Canada and have a great time

  • Thank you for your reply, I am feeling fine this morning, after another good nights sleep. I am looking forward to my trip, I know the warm weather and seeing my family who I haven't seen for over a year will do me the world of good. Take care, and keep well. Sue xx

  • Oh that will be exciting to see your family. I hope it keeps on going well and it keeps getting better and better

  • When I had the steroids reduced, I had pains pop up that I had only slightly in the past. I said that I would rather not have a taper anymore. Why do it when I only feel incredible for 3-5 days and then I crash and burn with such stiffness, pain.

    Right now with everyone else getting some kind of treatments and me not getting any, I feel very jealous and lonely - my joints hurt. alot.

  • Hi yikes2,

    I am sorry to hear you are feeling so low and without any medications. I know I have replied to your posts before but I can't remember why you are not taking any meds?

    I hope they can sort out your pain control and quickly.

    I was advised by my consultant to reduce the steroids by 2.5 it is dangerous to just stop them. I am coming off them quicker than normal but under the supervision of my consultant and rhuemy nurse. Take care, keep in touch you are not alone, we are all here to listen and help where we can.

    Sue xx

  • Hi my very special angel xx

    I hope it settles down soon and the pain eases for you

    Take care, lots of gentle hugs and angel kisses to you XXOXXOXX

  • Hi my very special angel friend, I am feeling fine today, I do keep having little flare ups and they don't last long. I was told it can take 2 to 3 weeks before the infusion starts to work, it is early days yet and so far I have felt some improvement.

    How are you? Are you feeling any better?

    I can't wait to see my family, I'm getting really excited now as it has been over a year since I have seen them.

    I will be in touch soon to let you know how I get on.

    Take care, Lots of gentle angel hugs and kisses to you and your lovely family


  • Sounds positive - just worked the weekend in Spain and was on my feet for hours and climbed stairs - no way could I have done this before my infusions x xc fingers crossed for you x

  • Well done you!! I hope I can climb the stairs easier, it takes me ages to climb just a few. When I was working I had to go up 3 flights a day in the retirement development that I managed as we were not allowed to use the lift, I had to use the lift in the end as it was the only way I could get to my office and the residents. I live in my ground floor flat now and will have to be able to climb stairs when I visit my family overseas later this year. So hopefully, I will be as lucky as you.

    Thank you for letting me know how the infusions work for you. It is great news and I hope they keep working for you.

    Take care, Sue x

You may also like...